Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Pocatello, ID

August 24, 2011Bingham County, Bonneville County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 24, 2011, 10:52 PM MDT for Bingham County, Bonneville County, Jefferson County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2011, 10:52 PM MDT (04:52 UTC)
Expired
Aug 24, 2011, 11:15 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.9 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5094 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS55 KPIH 250452
SVRPIH
IDC011-019-051-250515-
/O.NEW.KPIH.SV.W.0055.110825T0452Z-110825T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1052 PM MDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  SOUTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 1115 PM MDT

* AT 1049 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN   
EXCESS OF 70 MPH.  ONE STORM WAS LOCATED 6 MILES NORTHEAST OF      
TABER...OR 14 MILES SOUTH OF SOUTHEAST INL. THE OTHER STORM IS 
LOCATED NORTHWEST OF PINGREE MOVING NORTHEAST AT 35 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  TABER...
  SOUTHEAST INL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PLEASE SEEK SAFE AND STURDY SHELTER 
IMMEDIATELY. WIND GUSTS IN EXCESS OF 70 MPH WERE REPORTED NEAR TABOR 
IN THE LAST 10 TO 15 MINUTES!

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4387 11242 4346 11210 4315 11265 4341 11270
TIME...MOT...LOC 0450Z 217DEG 29KT 4341 11257

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:33 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 24, 8:33 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
833 PM MDT WED AUG 24 2011

.UPDATE...UPPER LOW MOVING NORTHEAST THROUGH OREGON THIS EVENING
PER WV IMAGERY. MOISTURE AHEAD OF THE TROUGH EXTENDS SOUTHEAST
THROUGH NORTHERN NEVADA. THIS MOISTURE IS TRYING TO PUSH NORTH
INTO EASTERN IDAHO BUT RADAR RETURNS SHOWING LITTLE IN THE WAY OF
VERTICAL DEVELOPMENT AND NEARBY CONVECTION VISIBLE FROM THE OFFICE HAS
WEAK RAIN SHAFTS. THERE SHOULD BE SOME MOISTENING OF THE LOWER
AIRMASS THROUGH THE NIGHT BUT BY THEN THE SHORTWAVE SHOULD HAVE
EJECTED THROUGH THE PANHANDLE INTO WESTERN MONTANA. MAJOR UPDATE
THIS EVENING IS TO ISSUE A FIRE WEATHER WATCH FOR NORTHERN FIRE
ZONES FOR TOMORROW FOR LIGHTNING. WE ANTICIPATE THAT THE OVERNIGHT
SHIFT WILL UPGRADE TO A WARNING ESPECIALLY IN LIGHT OF LARGE
FIRE COMPLEX BURNING ALONG THE IDAHO/MONTANA BORDER. THUNDERSTORM
THREAT WILL BE GUSTY WINDS AND LIGHTNING CONCERNS FOR CRITICAL
FIRE AREAS. DMH

&&

.PREV DISCUSSION... /ISSUED 231 PM MDT WED AUG 24 2011/

DISCUSSION...EXPECT LINGERING AFTERNOON ISOLATED THUNDERSTORMS
ALONG THE EASTERN HIGHLANDS BEHIND A WEAK TROUGH THAT MOVED
THROUGH EARLIER TODAY. TONIGHT AN UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH BRINGING ISOLATED THUNDERSTORMS FOR THE CENTRAL
MOUNTAINS AND SOUTHERN HIGHLANDS. EXPECT MOSTLY DRY THUNDERSTORMS
WILL LITTLE PRECIPITATION...SMALL HAIL AND GUSTY WINDS. THURSDAY
AFTERNOON LOOK FOR ISOLATED CONVECTION OVER THE EASTERN CENTRAL
MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. FRIDAY MONSOON MOISTURE
STARTS TO MAKE ITS WAY INTO THE AREA. LOOK FOR AFTERNOON AND EARLY
EVENING CONVECTION ACROSS THE AREA. SATURDAY LOOK FOR CONTINUED
CONVECTION AS A WEAK TROUGH MOVES THROUGH THE AREA. SUNDAY RIDGING
BRIEFLY BUILDS IN AGAIN AHEAD OF WEAK SYSTEM ON MONDAY. BOTH
MODELS HINT FOR A DEEPER TROUGH MOVING THROUGH BY MID WEEK. LOOK
FOR WELL ABOVE AVERAGE TEMPERATURES TODAY AND TOMORROW BECOMING
SLIGHTLY ABOVE AVERAGE FOR THE WEEKEND INTO EARLY WEEK. LOOK FOR
AVERAGE TO SLIGHTLY BELOW AVERAGE TEMPERATURES BY THE MIDDLE OF
NEXT WEEK. WYATT &&

AVIATION...AN UPPER DISTURBANCE IS EXPECTED TO PRODUCE SOME
ISOLATED THUNDERSTORMS OVER THE AREA OVERNIGHT. OTHERWISE VFR
CONDITIONS ARE EXPECTED AT THE TERMINALS.  HINSBERGER

FIRE WEATHER...CONCERN TONIGHT WILL BE LIGHTNING ACTIVITY OVER
CENTRAL MOUNTAINS AND SOUTHERN HIGHLANDS WITH AN UPPER DISTURBANCE.
ISOLATED THUNDERSTORMS SHOULD BEGIN OVER THE SOUTHERN HIGHLANDS
TONIGHT AND SPREAD NORTHWARD INTO THE CENTRAL MOUNTAINS AFTER
MIDNIGHT. THE STORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION WITH
DRY AIR IN THE LOW LEVELS. ISOLATED STORMS ARE ALSO EXPECTED OVER
THE NEXT FEW DAYS INFLUENCED BY SURGES OF MONSOON MOISTURE. THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS. HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 24, 9:25 PM MDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
925 PM MDT WED AUG 24 2011

IDZ017>025-031-032-251200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
925 PM MDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
OVERNIGHT ACROSS THE AREA ESPECIALLY MORE WESTERN LOCATIONS.
LITTLE RAINFALL AND GUSTY WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED OFF AND ON THROUGH THE PERIOD. SOME
THUNDERSTORMS HAVE THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS. THE POTENTIAL FOR NEW FIRE STARTS IS HIGH ESPECIALLY
IN AREAS WHERE FUELS ARE MORE CRITICAL.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR PORTIONS OF THE CENTRAL
MOUNTAINS FOR THURSDAY AFTERNOON AND EVENING FOR THUNDERSTORMS AND
GUSTY WINDS GENERALLY NORTH OF A LINE FROM PASS CREEK SUMMIT TO
LITTLE SOLDIER MOUNTAIN.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 24, 9:26 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
926 PM MDT WED AUG 24 2011

IDZ017-020-021-250500-
MINIDOKA ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK
ID-BLAINE ID-
926 PM MDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 1100 PM MDT

AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF ABERDEEN..MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ABERDEEN...
   STERLING...
   SPRINGFIELD...
   PINGREE...
   ROCKFORD...
   TABER...

LAT...LON 4370 11289 4312 11207 4272 11307 4301 11347
TIME...MOT...LOC 0327Z 225DEG 20KT 4296 11309

DMH
Special weather statement, Aug 24, 10:26 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1026 PM MDT WED AUG 24 2011

IDZ020-021-250515-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BANNOCK ID-
1026 PM MDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 1115 PM MDT

AT 1021 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
SOUTHEAST INL TO TABER TO SPRINGFIELD..AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   TABER...
   PINGREE...
   INL...
   ROCKFORD...
   MORELAND...
   MUD LAKE...
   BLACKFOOT...
   ROSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4406 11233 4368 11220 4320 11225 4295 11283
      4333 11274 4370 11287
TIME...MOT...LOC 0425Z 229DEG 25KT 4367 11275 4339 11265
          4310 11272

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:53 PM MDTFire Weather WatchPIHButte, Custer, Idaho, Lemhi, Valley7 hr
Aug 24, 9:26 PM MDTSpecial Weather StatementPIHBingham94 min
Aug 24, 10:26 PM MDTSpecial Weather StatementPIHBingham, Jefferson49 min
Aug 24, 11:19 PM MDTSpecial Weather StatementPIHFremont, Madison41 min
Aug 25, 3:25 AM MDTRed Flag WarningPIHButte, Custer, Idaho, Lemhi, Valley17 hr
Aug 25, 6:28 AM MDTSpecial Weather StatementPIHBingham47 min
Aug 25, 7:34 AM MDTSpecial Weather StatementPIHBonneville, Madison41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.